Alert archive / Nebraska / Tornado Warnings in 2023

Tornado Warning 37, NWS Cheyenne, WY

June 28, 2023Kimball County, Nebraska

NWS Cheyenne, WY issued this tornado warning at Jun 28, 2023, 6:43 PM MDT for Kimball County, Nebraska. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2023, 6:43 PM MDT (00:43 UTC)
Expired
Jun 28, 2023, 7:15 PM MDT
In force
32 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Observed
Damage threat
Considerable
Hail
1.5 in

County Kimball County, NE

The radar

The Cheyenne radar (KCYS), 92 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 6:49 PM MDTTORNADO14 Ssw Kimball, NEFacebook report of the approximate latitude and longitude of the tornado end point this evening.
Jun 28, 6:49 PM MDTTORNADO14 Ssw Kimball, NEFacebook report of the approximate latitude and longitude of the tornado end point this evening.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 1:56 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1288 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
2112 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

159 
WFUS55 KCYS 290043
TORCYS
NEC105-290115-
/O.NEW.KCYS.TO.W.0037.230629T0043Z-230629T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
643 PM MDT Wed Jun 28 2023

The National Weather Service in Cheyenne has issued a

* Tornado Warning for...
  South central Kimball County in the Panhandle of Nebraska...

* Until 715 PM MDT.

* At 643 PM MDT, a confirmed large and extremely dangerous tornado 
  was located 11 miles south of Kimball, moving southeast at 30 mph.

  This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Considerable damage to homes, 
           businesses, and vehicles is likely and complete 
           destruction is possible.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Kimball County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4109 10378 4109 10364 4100 10358 4100 10378
TIME...MOT...LOC 0043Z 327DEG 24KT 4100 10372 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...1.50 IN

$$

Wills
1 follow-up statement
421 
WWUS55 KCYS 290053
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
653 PM MDT Wed Jun 28 2023

NEC105-290115-
/O.CON.KCYS.TO.W.0037.000000T0000Z-230629T0115Z/
Kimball NE-
653 PM MDT Wed Jun 28 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR SOUTH
CENTRAL KIMBALL COUNTY...
    
At 643 PM MDT, a confirmed large and extremely dangerous tornado was 
located 11 miles south of Kimball, moving southeast at 30 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

This tornadic thunderstorm will remain over mainly rural areas of
south central Kimball County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4109 10375 4109 10364 4100 10358 4100 10375
TIME...MOT...LOC 0052Z 327DEG 24KT 4095 10368 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...2.00 IN

$$

Wills

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 28, 6:09 PM MDT, 34 minutes earlier.

Area forecast discussion, Jun 28, 6:09 PM MDT, 34 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
609 PM MDT Wed Jun 28 2023

.SHORT TERM...(This evening through Friday night)
Issued at 300 PM MDT Wed Jun 28 2023

Active weather continues through at least Friday across the CWA.
Forecast challenges deal with severe thunderstorms today and
Thursday. Followed by heavy rainfall possibly leading to flash
flooding Thursday and Friday.

Severe Thunderstorm Watch 408 in effect this afternoon already for
much of the CWA excluding Carbon and Albany County. 2 PM RAP from
SPCs mesoanalysis page shows SBCAPE ranges from 2000 to 3000J/KG.
A little capping area over Converse County around Douglas with
around 50/75J/KG CIN. All other areas are uncapped at this time.
0-6km shear 45-50kts with 0-3km helicity right around 100 m2/s2.
Not an ideal environment for tornadoes with this low
helicity...but great for large hail and strong downburst winds.

HRRR/RAP simulated radar suggesting 2 or 3 supercells through the
late afternoon/early evening...mainly across Converse/Niobrara
Counties and northeast Laramie and southern Goshen
Counties...moving east into the Panhandle towards 23Z and 00Z.
Upper shortwave moves into the CWA during the evening
hours...which will likely assist in regeneration through the late
evening...possibly into the early morning Thursday.

Severe thunderstorms continue into Thursday...though soundings
starting to transition to heavy rain threats. Long/skinny CAPE
profiles across southeast Wyoming with afternoon CAPE
1400/1500J/KG. PWATS up near 1 inch here at Cheyenne. Much higher
CAPE in the Panhandle with 2000-2500J/KG. May see heavy rainers
across southeast Wyoming and severe storms across the Panhandle
Thursday afternoon. HRRR/RAP simulated radar showing fairly
widespread showers and storms Thursday afternoon.

By 00Z Friday...layered PWATS well over an inch in the Panhandle
with close to 1.25 inch across our eastern row of Panhandle zones
to 1 inch westward to the I-25 corridor. GFS/NAM/ECMWF showing
pretty high 6 hour QPF Thursday night into Friday. Given high
PWATS and transitioning to long/skinny CAPE profiles...decided to
issue Flash Flood Watches for areas east of the Laramie Range.
This heavy rain will continue into Friday before upper trough
tracks to our south Friday afternoon. This should force the
widespread heavier rain east into Nebraska and Kansas...with drier
conditions late Friday afternoon.

.LONG TERM...(Saturday through Wednesday)
Issued at 300 PM MDT Wed Jun 28 2023

As the previous forecaster mentioned, the extended forecast remains
unsettled with daily chances for showers and thunderstorms. The
general upper-level pattern for the weekend and through early next
week has a ridge over the desert southwest with the CWA in more
northwesterly flow. This puts the region in a more favorable
environment for storms with the passage of numerous disturbances
aloft. By mid week, a deepening trough over Canada will push a cold
front south and through the CWA. Temperatures will likely cool off
for July 4th, but with increased chances for more widespread rain
and storms.

Although specific details for any day are still uncertain, severe
weather over the weekend and into mid week cannot be ruled out. A
quick look at deterministic models and model soundings do suggest
that Tuesday (July 4th) could be the best day for severe development
with dynamics at play from both a cold front and the location of a
250 mb jet streak. Of course, this is still about a week out so
models may change for the holiday!

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 538 PM MDT Wed Jun 28 2023

Clusters of thunderstorms will continue to push east into the
Nebraska panhandle this evening. Could see some low stratus
develop along the I-25 corridor later tonight through mid morning,
but most TAF sites will see another round of thunderstorms
tomorrow afternoon. &&

.FIRE WEATHER...
Issued at 300 PM MDT Wed Jun 28 2023

Dry and breezy across Carbon and Albany Counties this afternoon as
these counties are west of the frontal boundary that lays roughly
from the south Laramie Range...west to Rawlins this afternoon.
Laramie reporting wind gusts to 35 mph with 1PM humidity at 9
percent. North and east of the front humidity is well above
critical levels. This front will remain nearly stationary the next
24 hours or so...before finally dropping into northern Colorado
Thursday afternoon. Widespread showers and thunderstorms expected
to develop Thursday afternoon as humidity continues to increase
and interact with the mountains and the frontal boundary.
Widespread wetting rains...possibly heavy at times Thursday and
Friday could result in flash flooding of some ares that have
recently received heavy rainfall. Showers and storms begin to move
east late Friday with showers ending. With green fuels and
upcoming widespread wetting rains...fire weather concerns expected
to be minimal after this afternoon.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch from Thursday afternoon through Friday afternoon for
     WYZ101-102-107-108-119.

NE...Flood Watch from Thursday afternoon through Friday afternoon for
     NEZ002-003-019>021-054-055-095-096.

&&

SHORT TERM...GCC
LONG TERM...SF
AVIATION...REC
FIRE WEATHER...GCC
Hazardous weather outlook, Jun 28, 2:58 PM MDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
258 PM MDT Wed Jun 28 2023

WYZ104-105-109>115-292100-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
258 PM MDT Wed Jun 28 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Limited precipitation chances today with breezy
conditions expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated showers and storms are possible Thursday and
Friday. Severe weather looks unlikely at this time. Daily
precipitation chances end over the weekend.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
292100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
258 PM MDT Wed Jun 28 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered strong to severe storms are possible today with hail
and strong winds being the primary threat. An isolated tornado or
two cannot be ruled out. Storms likely continue through the night.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered strong to severe storms are possible Thursday and
Friday with hail and strong winds being the primary threat. Heavy
rain possible Thursday late afternoon through Friday afternoon
with Flash Flood Watches in effect. Daily chances of
precipitation continue.

.Spotter information statement...

Please relay reports of severe convective weather to the National
Weather Service in Cheyenne.

In the hours before

Local storm report, Jun 28, 5:05 PM MDT, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
505 PM MDT Wed Jun 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     Tstm Wnd Gst     11 WSW Gun Barrel       41.37N 104.54W
06/28/2023  E60 MPH          Laramie            WY   Emergency Mngr

            Emergency Manager reported inflow winds
            around 60 mph.

&&

rec
Local storm report, Jun 28, 5:08 PM MDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
508 PM MDT Wed Jun 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Hail             Gun Barrel              41.44N 104.35W
06/28/2023  E1.00 inch       Laramie            WY   Emergency Mngr

&&

rec
Local storm report, Jun 28, 5:26 PM MDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
526 PM MDT Wed Jun 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     Hail             5 W Albin               41.42N 104.20W
06/28/2023  M2.50 inch       Laramie            WY   Trained Spotter

            Trained storm spotter reports upwards of
            lime to tennis ball size hail west of Albin.

&&
Local storm report, Jun 28, 5:28 PM MDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
528 PM MDT Wed Jun 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     Hail             6 S Albin               41.33N 104.10W
06/28/2023  M2.75 inch       Laramie            WY   Trained Spotter

            Baseball hail reported per trained spotter.

&&
Special weather statement, Jun 28, 6:18 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
618 PM MDT Wed Jun 28 2023

NEZ002-290100-
Dawes NE-
618 PM MDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of southeastern Dawes
County through 700 PM MDT...

At 617 PM MDT, Doppler radar was tracking a strong thunderstorm over
Box Butte Campground, or 23 miles south of Chadron, moving east at 25
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Dawes
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4244 10316 4253 10317 4266 10278 4260 10277
      4245 10277
TIME...MOT...LOC 0017Z 258DEG 20KT 4249 10308

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Rubin
Local storm report, Jun 28, 6:41 PM MDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
641 PM MDT Wed Jun 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     Tornado          11 S Kimball            41.07N 103.66W
06/28/2023                   Kimball            NE   NWS Employee

            Large Tornado on the ground.

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:09 PM MDTSevere Thunderstorm Warning Destructive damage threatCYSCheyenne, Kimball81 min
Jun 28, 6:14 PM MDTTornado Warning Tornado observedCYSKimball31 min
Jun 28, 6:18 PM MDTSpecial Weather StatementCYSDawes42 min
Jun 28, 6:20 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball40 min
Jun 28, 6:46 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball59 min
Jun 28, 6:58 PM MDTSpecial Weather StatementCYSCheyenne47 min
Jun 28, 6:58 PM MDTTornado Warning Considerable damage threatCYSCheyenne, Kimball32 min
Jun 28, 7:10 PM MDTSevere Thunderstorm WarningCYSCheyenne65 min
Jun 28, 7:40 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSCheyenne, Kimball45 min
Jun 28, 7:43 PM MDTFlash Flood WarningCYSKimball63 min
Jun 28, 7:53 PM MDTSpecial Weather StatementCYSBanner52 min
Jun 28, 10:46 PM MDTSpecial Weather StatementCYSKimball29 min
Jun 29, 4:12 PM MDTSpecial Weather StatementCYSSioux33 min
Jun 29, 4:50 PM MDTSpecial Weather StatementCYSSioux25 min
Jun 29, 5:04 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff71 min
Jun 29, 5:13 PM MDTSpecial Weather StatementCYSDawes32 min
Jun 29, 5:46 PM MDTSpecial Weather StatementCYSBox Butte, Dawes59 min

Nearby

Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.